Hail, Natrona
- When
- August 22, 4:00 PM MST
- Where
- Natrona County, 27 mi W of Midwest
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 43.420, -106.817
Hail the size of pennies fell at Willow Creek Ranch.
Thunderstorms developed in advance of a strong, compact upper level disturbance. The storms blossomed in more unstable air east of the Continental Divide and produced damaging wind and hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RIW wrote it up.
Thunderstorms developed in advance of a strong, compact upper level disturbance. The storms blossomed in more unstable air east of the Continental Divide and produced damaging wind and hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Aug 22, 2:13 PM MST, 1 hour 47 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RIVERTON WY 313 PM MDT WED AUG 22 2007 .SHORT TERM...TONIGHT THROUGH SATURDAY DECENT SHORTWAVE TROUGH...NOW ACROSS IDAHO WILL SWING ACROSS THE STATE TONIGHT...WITH PLENTY OF ENERGY...TO PRODUCE SCATTERED TO LOCAL NUMEROUS SHOWERS AND THUNDERSTORMS. BEST CHANCE WILL BE ACROSS JOHNSON AND NATRONA COUNTIES. SOME ENERGY WITH THIS SYSTEM WILL LINGER ACROSS NORTHEAST SECTIONS PAST MIDNIGHT. EXPECT SOME STRONG STORMS WITH SMALL HAIL...GUSTY WINDS NEAR 50 MPH...AND SOME HEAVY RAIN WITH THESE STORMS. A FEW COULD REACH SEVERE LIMITS...BUT THESE SHOULD REMAIN ISOLATED. IN ADDITION...BEHIND THE TROUGH...A SECONDARY COLD FRONT WILL PUSH ACROSS THE REGION. 700MB FLOW WILL BECOME NORTH...WITH TEMPS DIPPING DOWN TO AROUND 3 DEG CELSIUS ACROSS THE NORTHERN HALF BY AROUND MIDNIGHT. THERE COULD BE A RAIN/SNOW MIX FROM 9500 TO 11000 FT...WITH SNOW ABOVE 11000 FEET WITH ANY LINGERING SHOWER ACTIVITY PAST MIDNIGHT. BEST CHANCE WILL BE ACROSS THE BIGHORN MOUNTAINS. ON THURSDAY...SHALLOW EASTERLY FLOW IS EXPECTED TO DEVELOP WHICH SHOULD HELP KEEP EXTENSIVE STRATOCU DECK EAST OF THE DIVIDE. THIS CLOUD COVER AND SOME COLD AIR ADVECTION...SHOULD KEEP TEMPERATURES ON THE COOL SIDE. HAVE GONE BELOW ALL GUIDANCE ON THURSDAY...AS 18Z 700MB TEMPS ONLY MIX TO ABOUT 70 DEGREES WITH PLENTY OF SUNSHINE. THEREFORE...HAVE GONE MID 60S TO NEAR 70 EAST OF THE DIVIDE. BY THURSDAY AFTERNOON AND NIGHT...ANOTHER TROUGH...IN TWO PIECES OF ENERGY WILL SWING THROUGH THE REGION. ATMOSPHERE IS SLIGHTLY UNSTABLE...SO COULD EXPECT SOME ISOLATED THUNDERSTORMS. MAIN TROUGH AXIS IS EXPECTED TO BE EAST OF THE AREA 12Z FRIDAY. WILL HAVE SOME LINGERING SHOWER ACTIVITY FOR FRIDAY MORNING ACROSS THE EXTREME EAST...BUT DRYING WILL QUICKLY OCCUR FROM WEST TO EAST LATE THURSDAY NIGHT/FRIDAY MORNING. FLAT RIDGING DEVELOPS FRIDAY INTO SATURDAY...WITH DRY AIR OVER THE REGION. THIS WILL RESULT IN DRY CONDITIONS WITH A WARMING TREND BACK TO SEASONAL LEVELS ON FRIDAY...AND ABOVE AVERAGE TEMPERATURES EXPECTED BY SATURDAY. .LONG TERM...SATURDAY NIGHT THROUGH WEDNESDAY MEDIUM RANGE MODELS CONTINUE TO SHOW DIFFERENCES IN HANDLING PACIFIC ENERGY MOVING EAST ALONG ALEUTIAN CHAIN AND INTO WESTERN GULF OF ALASKA EARLY THIS MORNING. HOWEVER...A BETTER PICTURE IS EMERGING FOR HIGHER CONFIDENCE IN FORECAST OVER THE WEEKEND AND EARLY NEXT WEEK. MODELS NOW SHOW BETTER AGREEMENT ON FRAGMENTING THIS ENERGY AS IT MOVES INLAND...PUSHING A SERIES OF SHORTWAVES ACROSS THE NORTHWEST U.S. INTO CENTRAL CANADA SATURDAY THROUGH MONDAY. THE MAIN WEATHER PICTURE EMERGING FOR WEST AND CENTRAL WYOMING WILL BE DRY WARM AND BREEZY CONDITIONS ACROSS MOST OF THE AREA OVER THE WEEKEND WITH A RETURN TO CRITICAL FIRE CONDITIONS WHERE FUELS REMAIN DRY...WHILE A FEW SHOWERS BEGAN TO CLIP YELLOWSTONE NATIONAL PARK SUNDAY AND MONDAY. A COLD FRONT FROM THESE NORTHERN STREAM SHORTWAVES SHOULD PUSH DOWN BY SUNDAY NIGHT BRINGING A SLIGHT COOL DOWN ACROSS THE NORTH MONDAY. A SOUTHWEST FLOW IS EXPECTED TO RETURN TUESDAY AND WEDNESDAY WITH SOME SUB-TROPICAL ENERGY BRINGING A SLIGHT CHANCE OF THUNDERSTORMS BACK TO SOUTHERN WYOMING. THE GFS EVEN TRIES TO BRING REMNANTS OF HURRICANE DEAN ACROSS SOUTHERN WYOMING TUESDAY...BUT NOT BETTING THE FARM ON THAT SCENARIO. && .AVIATION... SCATTERED THUNDERSTORMS TODAY WILL CREATE MVFR CONDITIONS ACROSS WESTERN AND CENTRAL WYOMING THIS AFTERNOON. THESE STORMS WILL SLOWLY PROGRESS FROM WEST TO EAST TODAY. EXPECT THESE STORMS TO PRODUCE SCATTERED MVFR CONDITIONS ALONG WITH ISOLATED IFR CONDITIONS ACROSS THE AREA TODAY THROUGH THIS EVENING. SOME LINGERING SHOWERS WILL OCCUR AFTER MIDNIGHT TONIGHT OVER THE CASPER TERMINAL. A COLD FRONT WILL BE PUSHING SOUTH ACROSS THE AREA TONIGHT. THIS FRONT WILL BE PULLING DOWN LAYERED CLOUDINESS WHICH COULD PRODUCE WIDESPREAD MVFR CONDITIONS TONIGHT. WITH THE LOW LEVEL MOISTURE TRICKLING IN BEHIND THE FRONT EXPECT ADDITIONAL ISOLATED THUNDERSTORM ACTIVITY TO OCCUR ACROSS THE AREA BY MID DAY...ESPECIALLY WEST OF THE DIVIDE. && .FIRE WEATHER... A STRONG SHORTWAVE TROUGH WILL SWING ACROSS WYOMING TONIGHT. THIS WILL RESULT IN SCATTERED TO LOCALLY NUMEROUS SHOWERS AND THUNDERSTORMS ACROSS THE REGION. MOST OF THE ACTIVITY WILL END BY MIDNIGHT...EXCEPT MAINLY ACROSS JOHNSON AND NATRONA COUNTIES WILL THE ACTIVITY COULD LINGER INTO NIGHT. THE BEST CHANCE WILL BE ACROSS THE BIGHORN MOUNTAINS AND POINTS EAST. ENOUGH COLD AIR WILL WORK INTO THE AREA...WHERE PRECIPITATION AFTER 10 PM...COULD BE A RAIN/SNOW MIX ABOVE 9500 FEET WITH SNOW ABOVE 11000 FEET. LITTLE OR NO SNOW ACCUMULATION IS EXPECTED. THE ASSOCIATED COLD FRONT WILL THIS STORM SYSTEM WILL MOVE THROUGH TONIGHT. SHALLOW EASTERLY FLOW IS EXPECTED TO DEVELOP ON THURSDAY...WHICH SHOULD RESULT IN EXTENSIVE CLOUD COVER EAST OF THE DIVIDE. CLOUD COVER AND COOLER TEMPS BEHIND THE FRONT...WILL RESULT IN A RELATIVELY COOL DAY ACROSS THE REGION. THIS WILL RESULT IN ELEVATED RELATIVE HUMIDITY. THE MAIN TROUGH WILL PUSH THROUGH THURSDAY NIGHT...WITH SOME ISOLATED TO LOCALLY SCATTERED PRECIPITATION THURSDAY AFTERNOON AND NIGHT. A WEAK RIDGE WILL DEVELOP FRIDAY...WITH TEMPERATURES RETURNING TO NEAR SEASONAL LEVELS. && .RIW WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...WM LONG TERM...AEM AVIATION...LIPSON FIRE WEATHER...WM
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RIVERTON WY 1230 PM MDT WED AUG 22 2007 WYZ001>020-022>030-231100- ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST- BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS- EAST SWEETWATER COUNTY-FLAMING GORGE- GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS- NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN- NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS- ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES- SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN- SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY- TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN- UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN- WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST- YELLOWSTONE NATIONAL PARK- 1230 PM MDT WED AUG 22 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO CONTINUE DEVELOPING OVER WESTERN WYOMING THIS AFTERNOON AND SPREAD INTO CENTRAL WYOMING THIS EVENING. SOME OF THESE STORMS WILL BE CAPABLE OF PRODUCING SMALL HAIL...GUSTY WINDS NEAR 45 MPH...BRIEF HEAVY RAINFALL AND FREQUENT LIGHTNING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY ANOTHER ROUND OF SHOWERS AND ISOLATED THUNDERSTORMS WILL AFFECT MAINLY CENTRAL WYOMING THURSDAY AFTERNOON AND EVENING. BREEZY...WARM AND DRY CONDITIONS MAY BRING A RETURN TO CRITICAL FIRE WEATHER CONDITIONS ACROSS MUCH OF WEST AND CENTRAL WYOMING SATURDAY AND SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. TEAM RIVERTON
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RIVERTON WY 142 PM MDT WED AUG 22 2007 WYZ002-012-013-222100- ABSAROKA MOUNTAINS-JACKSON HOLE-TETON AND GROS VENTRE MOUNTAINS- 142 PM MDT WED AUG 22 2007 STRONG THUNDERSTORMS WILL MOVE NORTHEAST AT 30 MPH AND IMPACT PORTIONS OF NORTHWEST WYOMING THROUGH 300 PM MDT. THESE STORMS ARE CAPABLE OF PRODUCING A QUICK ONE-QUARTER TO ONE-HALF INCH OF RAIN AS THEY QUICKLY TRACK ACROSS THE REGION. ALSO...PEA-SIZED HAIL MAY QUICKLY ACCUMULATE TO A DEPTH OF AN INCH OR TWO WITH THE STRONGEST STORMS. THE LARGEST SIZED HAIL ANTICIPATED IS ONE-HALF INCH DIAMETER. FREQUENT LIGHTNING WILL ACCOMPANY THESE STORMS. MOTORISTS FROM MORAN JUNCTION TO TOGWOTEE PASS ON HIGHWAY 26 SHOULD PREPARE FOR SMALL HAIL TO ACCUMULATE ON THE ROAD ALONG WITH PONDING OF WATER. IF YOU ARE OUTDOORS BE SURE TO MOVE INSIDE A STURDY SHELTER OR AT A MINIMUM INSIDE A VEHICLE AS THE STORMS APPROACH TO PROTECT YOURSELF FROM LIGHTNING.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RIVERTON WY 237 PM MDT WED AUG 22 2007 WYZ027-222115- SOUTH LINCOLN COUNTY- 237 PM MDT WED AUG 22 2007 AN AREA OF STRONG THUNDERSTORMS WILL MOVE NORTHEAST ACROSS SOUTHERN LINCOLN COUNTY THROUGH AT LEAST 315 PM. THESE STORMS WILL AFFECT THE AREA FROM JUST WEST OF KEMMERER TO THE SWEETWATER COUNTY LINE ALONG HIGHWAY 30. HIGHWAY 189 SOUTH OF KEMMERER WILL ALSO BE IMPACTED. THESE STORMS WILL BE CAPABLE OF PRODUCING BRIEF HEAVY RAIN...UP TO HALF INCH HAIL...DANGEROUS LIGHTNING AND WIND GUSTS UP TO 55 MPH. PLEASE TAKE SHELTER INDOORS AS THESE STORMS MOVE THROUGH YOUR AREA. IF DRIVING...SLOW DOWN AND AVOID HYDROPLANING. SKRBAC
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RIVERTON WY 242 PM MDT WED AUG 22 2007 WYZ005-007-017-222130- OWL CREEK AND BRIDGER MOUNTAINS-SOUTHWEST BIG HORN BASIN- WIND RIVER BASIN- 242 PM MDT WED AUG 22 2007 AN AREA OF STRONG THUNDERSTORMS WILL MOVE NORTHEAST AT 30 MPH ACROSS HOT SPRINGS COUNTY AND NORTHERN FREMONT COUNTY THROUGH 330 PM MDT. THESE STORMS WILL BE CAPABLE OF PRODUCING PEA-SIZED HAIL...GUSTY WIND TO AROUND 50 MPH...AND BRIEF HEAVY RAINFALL OF ONE-QUARTER TO ONE- HALF INCH. IMPACTED AREAS INCLUDE BOYSEN STATE PARK AND THERMOPOLIS. MOTORISTS ON HIGHWAY 789 BETWEEN THERMOPOLIS AND SHOSHONI THROUGH THE WIND RIVER CANYON SHOULD BE PREPARED FOR REDUCED VISIBILITY AND WATER AND HAIL ON THE ROAD SURFACE. PLEASE TAKE SHELTER INDOORS AS THESE STORMS MOVE THROUGH YOUR AREA. IF DRIVING...SLOW DOWN AND AVOID HYDROPLANING.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RIVERTON WY 344 PM MDT WED AUG 22 2007 WYZ020-222245- NATRONA COUNTY LOWER ELEVATIONS- 344 PM MDT WED AUG 22 2007 A SERIES OF STRONG THUNDERSTORMS WILL MOVE NORTHEAST AT 30 MPH ACROSS WESTERN NATRONA COUNTY THROUGH 445 PM MDT. THESE STORMS WILL IMPACT LOCATIONS FROM POWDER RIVER TO THE FREMONT COUNTY LINE ALONG HIGHWAY 20/26. AREAS BETWEEN HIGHWAY 20/26 AND THE GAS HILLS WILL BE HEAVILY IMPACTED BY THESE STORMS. HAIL TO ONE-HALF INCH IN DIAMETER...FREQUENT CLOUD-TO-GROUND LIGHTNING...AND GUSTY WIND AROUND 50 MPH. RAINFALL OF ONE-QUARTER INCH IS POSSIBLE AS THE STORMS TRACK NORTHEAST. MOVE INDOORS AS THE STORMS APPROACH YOUR LOCATION.
The Riverton/Lander radar (KRIW), 140 km away, was scanning. The volume nearest the first event began at 22:59 UTC.
8 hail, 8 thunderstorm wind. Local standard time, as filed.
Hail the size of pennies fell at Willow Creek Ranch.
Wind gusts estimated at 60 mph occurred at the helipad in Casper.
A semi-tractor trailer was overturned on Interstate 25 at mile marker 195 because of thunderstorm wind.
Wind instrumentation at the Kennecott Uranium Mine measured a thunderstorm wind gust of 63 mph.
Wind gusts on the north side of Lander were estimated at 60 mph.
A large window was blown-out of a house from thunderstorm wind.
Power lines reported down at 6th Avenue and Poison Spider Road.
One inch diameter hail occurred in Casper.
Penny-sized hail fell for 10 minutes in association with a thunderstorm. The parent thunderstorm produced 1.15 inches of rain.
A CoCoRaHS spotter estimated hail to be the size of golf balls.
Thunderstorm wind toppled a semi-tractor trailer on Interstate 25 near mile marker 182.
Hail the size of nickels fell near Paradise Valley.
The public and a Bureau of Reclamation employee measured one inch diameter hail on Casper Mountain.
The Natrona County Sheriff's Office relayed a report of 1.50 inch diameter hail on Casper Mountain.
A power line was toppled near the intersection of Mystery Bridge Road and East Yellowstone Road.
Nickel size hail was measured by a Cooperative Observer near Bates Creek.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2007Every state in 2007This day in weather historyWarnings in Wyoming, August 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 45445, 45447, 45449, 45462, 45465, 45469, 47903, 45446, 45453, 45460, 45450, 45455, 45457, 45461, 47904, 47907.